Minister for Health Leo Varadkar has insisted the cervical cancer vaccine is continually monitored for safety after Fianna Fáil expressed concern about the jab offered to girls aged 12.
Fianna Fáil Senator Darragh O’Brien said he was calling for a review of suspected cases of serious side effects associated with the human papillomavirus (HPV) vaccine, Gardasil.
Mr O’Brien said a programme to tackle cervical cancer was vital and it was crucial that the intervention was not stalled or interrupted in anyway.
“However, we do need to get to the bottom of reported cases of very serious side-effects from the vaccine,” he said. “I have spoken to a number of parents whose daughters became seriously ill after receiving the vaccine. These were happy, active girls who now struggle to get out of bed due to severe dizziness, seizures, lethargy, headaches and joint pain.”
Mr O’Brien said the European Medicines Board had now instigated a review of the vaccine. Mr O’Brien wrote to Mr Varadkar outlining his concerns last month and the Minister replied saying immunisation was regarded as one of the safest and most cost-effective of health care interventions.
He said the vaccine had been authorised for use across the European Union since September 2006 and was first introduced into the Irish national immunisation programme in 2010.
Mr Varadkar said the vaccine was available free of charge from the HSE for all girls in first year of secondary school. It prevented them from developing cervical cancer when they were adults, he said.
“While no medicine (including vaccines) is entirely without risk, the safety profile of Gardasil has been continuously monitored since it was first authorised both nationally and at EU level,” he said.
Mr Varadkar told Mr O’Brien that up to May 31st of this year the Health Products Regulatory Authority (HPRA) had received 861 reports of suspected adverse drug reactions in association with the vaccine.
He said this was consistent with what was outlined in the product information. The majority of reports received to date involved “malaise, headache, myalgia, fatigue, gastrointestinal symptoms and skin reactions”.
Vaccination-related events such as fainting and dizziness were also reported, but those “would not be unexpected in this patient population”, he said.
“The HPRA continues to ensure that the quality, safety and efficiency of all vaccinations licensed in Ireland including HPV meet the required standards.”